Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 26, NWS Las Vegas, NV

July 25, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2022, 4:00 PM MST for Mohave County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2022, 4:00 PM MST (23:00 UTC)
Expired
Jul 25, 2022, 7:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:00 PM MSTFLASH FLOOD5 Sw Golden Valley, AZS ESTRELLA RD CLOSED FROM W SHINARUMP DR TO HWY 68 DUE TO FLOODING.
Jul 25, 5:00 PM MSTFLASH FLOOD5 Wnw Golden Valley, AZS EGAR RD CLOSED FROM HWY 68 TO W SHINARUMP DR DUE TO FLOODING.
Jul 25, 5:00 PM MSTFLASH FLOOD8 Ssw Golden Valley, AZS GARNET RD CLOSED FROM W SHINARUMP DR TO W NAVAJO RD DUE TO FLOODING.
Jul 25, 6:15 PM MSTFLASH FLOOD5 Ssw Golden Valley, AZHEAVY FLOODING WITH AT LEAST ONE FLOODED VEHICLE WITH OCCUPANT NEEDING RESCUE AT THE INTERSECTION OF AGATE RD AND SHINARUMP DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGUS55 KVEF 252300
FFWVEF
AZC015-260200-
/O.NEW.KVEF.FF.W.0026.220725T2300Z-220726T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
400 PM PDT Mon Jul 25 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 700 PM MST.

* At 400 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across Golden Valley. Between 
  0.75 and 1 inch of rain has fallen. Additional rainfall amounts of 
  0.5 to 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Golden Valley and the Sacramento Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3538 11430 3536 11415 3520 11412 3493 11417
      3488 11421 3515 11437 3532 11439

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
047 
WGUS75 KVEF 260108
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
608 PM PDT Mon Jul 25 2022

AZC015-260200-
/O.CON.KVEF.FF.W.0026.000000T0000Z-220726T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
608 PM MST Mon Jul 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING 
FOR WEST CENTRAL MOHAVE COUNTY...

At 608 PM MST, Flooding in Golden Valley caused some roads to be 
impassable in Golden Valley. Between 1 and 1.5 inches of rain fell 
earlier but heavy rainfall has ended. Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Mohave County Roads reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3538 11430 3536 11415 3520 11412 3493 11417
      3488 11421 3515 11437 3532 11439

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
532 
WGUS75 KVEF 260155
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
655 PM PDT Mon Jul 25 2022

AZC015-260205-
/O.EXP.KVEF.FF.W.0026.000000T0000Z-220726T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
655 PM MST Mon Jul 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR WEST 
CENTRAL MOHAVE COUNTY...

Flood waters have receded in Golden Valley from the earlier heavy 
rainfall. Flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Wednesday for a 
portion of northwest Arizona.

LAT...LON 3538 11430 3536 11415 3520 11412 3493 11417
      3488 11421 3515 11437 3532 11439

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:26 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 25, 1:26 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
126 PM PDT Mon Jul 25 2022

.SYNOPSIS...Monsoon moisture will remain firmly entrenched across
the Desert Southwest this week, bringing chances of showers and
thunderstorms across northwestern Arizona, southern Nevada, and
portions of southeastern California. The best chances will be
through Tuesday, particularly over Mohave County, where heavy
rainfall could result in widespread flash flooding.
&&

.SHORT TERM...through Tuesday night. Active weather ongoing over
much of the CWA so will be brief. Deep moisture will continue to
fuel thunderstorms with heavy rain through Tuesday night. Some high
resolution models are still showing thunderstorm complexes over
northwest Arizona and southwest Utah ejecting outflows which collide
over far southern Nevada tonight, potentially triggering nocturnal
storms. More storms will develop tomorrow; exactly where depends on
the interactions of the outflow boundaries and/or MCVs left over
from tonight's storms, plus differential heating along the edges of
cloud masses in the morning. Best chances should be in Mohave,
Lincoln, and the mountains of Clark County.

.LONG TERM...Wednesday through Sunday.

Monsoon moisture remains in place through the work week, with PWATs
in excess of 1.0" persisting over the region. Forecast 500 mb
heights show a cut-off high forming northwest of our area, which
will shift the upper-level motion over our forecast area. Analogs
show that similar patterns in the past have tapped into moisture
over southern Utah, resulting in MCV formation pushing southwestward
through southern Nevada. Both ECMWF and GEFS ensemble means would
agree with this outcome, with numerous waves of 500 mb vorticity
moving generally along the I-15 corridor. The NBM returns slight
PoPs for the region each afternoon through the week, which I
anticipate will increase as we approach the higher resolution domain.

Meanwhile, temperatures hover around seasonal averages with "Low"
HeatRisk across northwestern Arizona and southern Nevada, with
"Moderate" persisting in the lower elevations of southeastern
California.
&&

.AVIATION...For Harry Reid...Thunderstorms near the terminal and in
all approach corridors will make for difficult operations this
afternoon and evening. Strong outflow winds from the northeast will
be possible after sunset, and these winds could also trigger new
thunderstorm development near the terminal. The best bet for a quiet
period will be between midnight and sunrise, although this is not
certain. More storms are expected to develop Tuesday morning,
becoming most numerous in the afternoon, affecting all approach
corridors and possibly the terminal as well.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will affect much of the region
this afternoon through tonight, and could affect all TAF sites
except KBIH. The main threats with thunderstorms will be very heavy
rain, low ceilings with terrain obscuration, and erratic, gusty
winds. Thunderstorm coverage will decrease before sunrise Tuesday
morning before increasing again later in the morning, spreading as
far west as KBIH by afternoon. The main threats will remain the same.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Varian
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:35 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 7:20 PM MSTDust Storm WarningVEFMohave85 min
Jul 25, 11:36 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 11:45 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 1:35 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Jul 25, 1:47 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 2:27 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.